Texas, 2020

Hail and Damaging Winds in Texas, June 29 to 30, 2020

June 29 to 30, 2020 · NWS SJT · 19 events in 6 counties and zones

The dryline interacting with a moist airmass and upper level disturbances resulted in severe thunderstorm development from June 29 through June 30. These storms produced several reports of large hail and damaging thunderstorm winds across West Central Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The dryline interacting with a moist airmass and upper level disturbances resulted in severe thunderstorm development from June 29 through June 30. These storms produced several reports of large hail and damaging thunderstorm winds across West Central Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 29, 1:19 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 29, 1:19 PM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
219 PM CDT Mon Jun 29 2020

.SHORT TERM...
(Tonight and Tuesday)

Early this afternoon, a dry-line was stretching from Aspermont
southwest through Fort Stockton, with dewpoints in the 40s to the
west of it and dewpoints in the mid 60s to the east. As of 1 pm, ML
CAPE of 2500 J/KG existed east of the dry-line, and NAM forecast
soundings show the capping inversion breaking by 3 pm. Meanwhile, an
upper level short-wave trough is forecast to bring lift as it moves
northeast into the Red River region today. Thus, expect
thunderstorms to develop around 3 or 4 pm along the dry-line, then
move east through the early evening hours before dissipating by late
evening as the atmosphere becomes stable. There is a Marginal Risk
of strong to severe thunderstorms due to large instability (strong
updrafts), so strong winds and hail will be possible. Tonight, high
dewpoints in continued warm/moist southerly low level flow will
result in another warm night, with lows in the mid to upper 70s.

Tuesday, an upper level trough will continue over the Rocky
Mountains, with southwest flow aloft bringing in another subtle
upper level short-wave. Meanwhile, the dry-line looks to be in a
similar position to today, with NAM12 showing ML CAPEs potentially
above 4000 J/KG. Once again, the capping inversion looks to break
again by around mid afternoon with isolated storms possible once
again. The 850 mb thermal ridge will strengthen further, up to 28-29
deg C, so it could be rather hot, with highs in the upper 90s to low
100s (perhaps near 104/105 in some western Concho Valley and Big
Country locations where dewpoints will be lower). in the eastern
counties, high dewpoints in the upper 60s/low 70s and temperatures
reaching the upper 90s could result in heat index values in the 103-
108 degree range.

&&

.LONG TERM...
(Tuesday night through Monday)

Isolated showers and thunderstorms that develop along the dryline
may linger into the evening hours Tuesday, with most of the activity
dissipating by mid to late evening. Continued slight chance PoPs for
mainly the central and eastern counties Tuesday evening. Another hot
day is forecast on Wednesday with most locations topping out in the
99 to 104 degree range. The dryline will once again move east into
our western counties during the afternoon hours. Ahead of the
dryline, SBCAPE values will increase to 2000-4000 J/KG, while bulk
shear values remain fairly low, around 15 to 20 knots. An isolated
strong to severe thunderstorm will be possible, with strong gusty
winds being the main concern, given the large dewpoint depressions
that are expected with the very hot temperatures. Once again, most
of this activity will dissipate by mid evening.

Thursday into the weekend, an upper level ridge will build over
Texas resulting in mainly hot and dry conditions. An isolated shower
or thunderstorms is possible across our western counties Thursday
afternoon, but most areas will remain dry. Expect highs between 98
and 102 through this period, with overnight lows in the 70s. The
upper level ridge is then forecast to shift west of the area during
the first part of next week, which may result in our next chance of
precipitation.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 77 101  76 100 /  20  20  10  10
San Angelo 	 77 104  75 103 /  20  20  20  20
Junction 	 77  99  73  99 /  20  20  20  10
Brownwood 	 76  99  73  99 /  20  20  20  10
Sweetwater 	 76 103  76 102 /   5  10  10  10
Ozona      	 74  99  74  99 /  20  20  20  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SJH/Daniels
Hazardous weather outlook, Jun 29, 12:56 PM CST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
156 PM CDT Mon Jun 29 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-301900-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
156 PM CDT Mon Jun 29 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to widely scattered thunderstorms are possible late this
afternoon and evening across much of West Central Texas. The main
hazards will be strong wind gusts, hail and dangerous lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated thunderstorms are possible again during the afternoon
and evening hours Tuesday and Wednesday across much of West
Central Texas. The main hazards will be strong wind gusts, hail
and dangerous lightning.

Expect hot and humid conditions for Tuesday and Wednesday,
resulting in an increased threat of heat related illnesses.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late this afternoon and early
evening. Please relay any information about observed weather to
the NWS while following all local, state and CDC guidelines.

In the hours before

Special weather statement, Jun 29, 3:20 PM CST, 43 minutes before
Special Weather Statement
National Weather Service San Angelo TX
420 PM CDT Mon Jun 29 2020

TXZ098-113-292200-
Haskell TX-Jones TX-
420 PM CDT Mon Jun 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR HASKELL AND NORTH CENTRAL JONES
COUNTIES UNTIL 500 PM CDT...

At 418 PM CDT, Doppler radar was tracking a couple of strong
thunderstorms near Stamford, moving northeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

This strong thunderstorms will be near...
  Paint Creek around 435 PM CDT.
  Haskell, Stamford and Lake Stamford Marina around 440 PM CDT.
  Irby around 455 PM CDT.

Other locations impacted by this storm include Tuxedo.

LAT...LON 3302 9948 3286 9992 3296 9999 3308 9999
      3330 9986 3338 9948
TIME...MOT...LOC 2118Z 236DEG 33KT 3301 9986
Special weather statement, Jun 29, 3:57 PM CST, 6 minutes before
Special Weather Statement
National Weather Service San Angelo TX
457 PM CDT Mon Jun 29 2020

TXZ098-113-114-292230-
Haskell TX-Shackelford TX-Jones TX-
457 PM CDT Mon Jun 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HASKELL...
NORTHEASTERN JONES AND NORTHWESTERN SHACKELFORD COUNTIES UNTIL 530 PM
CDT...

At 456 PM CDT, Doppler radar was tracking a strong thunderstorm over
Avoca, or near Stamford, moving northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Stamford, Lake Stamford Marina and Paint Creek around 525 PM CDT.

Other locations impacted by this storm include The Intersection Of
Us-180 And Farm Road 600.

LAT...LON 3274 9970 3284 9984 3310 9970 3307 9955
      3293 9951
TIME...MOT...LOC 2156Z 215DEG 26KT 3286 9975

The radar

The Dyess AFB radar (KDYX), 61 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

14 hail, 5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jones

When
June 29, 4:03 PM CST to 4:04 PM CST
Where
Jones County, 0.58 mi E of Stamford Arledge Arp
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
32.920, -99.720

Thunderstorm Wind, Crockett

When
June 29, 5:55 PM CST to 5:56 PM CST
Where
Crockett County, Ozona Muni Arpt
Measured
61 kt (70 mph) measured gust
Reported by
AWOS
Coordinates
30.730, -101.200

Thunderstorm Wind, Runnels

When
June 29, 8:10 PM CST to 8:11 PM CST
Where
Runnels County, 0.91 mi SW of Winters
Measured
74 kt (85 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.960, -99.960

Law enforcement reported six to seven large trees snapped and uprooted at the Winters Country Club. Also, a roof was damaged at the same location.

Thunderstorm Wind, Coleman

When
June 29, 8:55 PM CST to 8:56 PM CST
Where
Coleman County, 0.91 mi NE of Novice
Measured
74 kt (85 mph) estimated gust
Property damage
$300
Reported by
Public
Coordinates
31.990, -99.620

The Novice volunteer fire department reported extensive tree damage across town along with a utility pole blown down.

Hail, Haskell

When
June 30, 3:15 PM CST to 3:17 PM CST
Where
Haskell County, 0.69 mi N of Rule
Measured
1 in hail
Reported by
Public
Coordinates
33.190, -99.900

The report was from mPING.

Hail, Haskell

When
June 30, 3:46 PM CST to 3:48 PM CST
Where
Haskell County, 0.69 mi N of Rule
Measured
0.75 in hail
Reported by
Public
Coordinates
33.190, -99.900

Hail, Haskell

When
June 30, 4:06 PM CST to 4:08 PM CST
Where
Haskell County, 0.9 mi NE of Rule
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.190, -99.890

Hail, Tom Green

When
June 30, 7:29 PM CST to 7:31 PM CST
Where
Tom Green County, 2.73 mi SW of Goodfellow Afb
Measured
0.75 in hail
Reported by
Public
Coordinates
31.400, -100.430

Hail, Tom Green

When
June 30, 7:35 PM CST to 7:36 PM CST
Where
Tom Green County, 2.73 mi SW of Goodfellow Afb
Measured
1 in hail
Reported by
Public
Coordinates
31.400, -100.430

Hail, Tom Green

When
June 30, 7:54 PM CST to 7:56 PM CST
Where
Tom Green County, 0.91 mi NW of Goodfellow Afb
Measured
0.75 in hail
Reported by
Public
Coordinates
31.440, -100.410

Hail, Tom Green

When
June 30, 7:55 PM CST to 7:57 PM CST
Where
Tom Green County, 1.18 mi W of Goodfellow Afb
Measured
0.75 in hail
Reported by
Public
Coordinates
31.430, -100.420

Thunderstorm Wind, Tom Green

When
June 30, 7:57 PM CST to 7:58 PM CST
Where
Tom Green County, 2.15 mi SSW of San Angelo
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
31.440, -100.440

A National Weather Service Employee reported a large mesquite tree down near the corner of Austin Street and Avenue N Street.

Hail, Tom Green

When
June 30, 8:01 PM CST to 8:03 PM CST
Where
Tom Green County, 2.73 mi SW of Goodfellow Afb
Measured
1 in hail
Reported by
Public
Coordinates
31.400, -100.430

Hail, Tom Green

When
June 30, 8:05 PM CST to 8:06 PM CST
Where
Tom Green County, 0.91 mi NW of Goodfellow Afb
Measured
1 in hail
Reported by
Public
Coordinates
31.440, -100.410

Hail, Tom Green

When
June 30, 8:12 PM CST to 8:14 PM CST
Where
Tom Green County, 3.26 mi ENE of (Sjt)mathis Fld San
Measured
0.75 in hail
Reported by
Public
Coordinates
31.390, -100.450

Hail, Tom Green

When
June 30, 8:23 PM CST to 8:24 PM CST
Where
Tom Green County, 2.73 mi SW of Goodfellow Afb
Measured
1 in hail
Reported by
Public
Coordinates
31.400, -100.430

Hail, Tom Green

When
June 30, 8:25 PM CST to 8:27 PM CST
Where
Tom Green County, 3.26 mi ENE of (Sjt)mathis Fld San
Measured
1 in hail
Reported by
Public
Coordinates
31.390, -100.450

Hail, Tom Green

When
June 30, 8:29 PM CST to 8:31 PM CST
Where
Tom Green County, 3.26 mi ENE of (Sjt)mathis Fld San
Measured
1.5 in hail
Reported by
Public
Coordinates
31.390, -100.450

Hail, Tom Green

When
June 30, 8:33 PM CST to 8:35 PM CST
Where
Tom Green County, 3.63 mi SW of Goodfellow Afb
Measured
1 in hail
Reported by
NWS Employee
Coordinates
31.390, -100.440

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901474, 901476, 901483, 901479, 901481, 901495, 901482, 901484, 901485, 901490, 901491, 901497, 901486, 901487, 901492, 901488, 901493, 901494, 901496.